Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS Springfield, MO

May 8, 2023Camden County, Miller County, Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at May 8, 2023, 7:15 PM CDT for Camden County, Miller County, Pulaski County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2023, 7:15 PM CDT (00:15 UTC)
Expired
May 8, 2023, 11:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Camden County, MO, Miller County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1408 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

132 
WGUS53 KSGF 090015
FFWSGF
MOC029-131-169-090400-
/O.NEW.KSGF.FF.W.0012.230509T0015Z-230509T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
715 PM CDT Mon May 8 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Eastern Camden County in central Missouri...
  Southeastern Miller County in central Missouri...
  Northwestern Pulaski County in central Missouri...

* Until 1100 PM CDT.

* At 715 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Crocker.

This includes the following low water crossings...
  Wet Glaize at Carrol Cave Road, Brumley Creek at Warren School 
  Road and Tavern Creek at Highway U.
This includes the following streams and drainages...
  Deberry Creek, Johnston Creek, Whittle Creek, Barren Fork, 
  Gasconade River, Carroll Creek, Crumley Branch, Deane Creek, Osage 
  River, Tavern Creek, Little Tavern Creek, Atwell Creek, Wet Glaize 
  Creek and Middle Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3806 9251 3806 9221 3789 9221 3797 9251

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

KP
1 follow-up statement
562 
WGUS73 KSGF 090139
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
839 PM CDT Mon May 8 2023

MOC029-131-169-090400-
/O.CON.KSGF.FF.W.0012.000000T0000Z-230509T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden MO-Miller MO-Pulaski MO-
839 PM CDT Mon May 8 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR EASTERN CAMDEN, SOUTHEASTERN MILLER AND NORTHWESTERN 
PULASKI COUNTIES...

At 839 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Crocker.

This includes the following low water crossings...
  Wet Glaize at Carrol Cave Road, Brumley Creek at Warren School 
  Road and Tavern Creek at Highway U.
This includes the following streams and drainages...
  Deberry Creek, Johnston Creek, Whittle Creek, Barren Fork, 
  Gasconade River, Carroll Creek, Crumley Branch, Deane Creek, Osage 
  River, Tavern Creek, Little Tavern Creek, Atwell Creek, Wet Glaize 
  Creek and Middle Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3806 9251 3806 9221 3789 9221 3797 9251

FLASH FLOOD...RADAR INDICATED

$$

KP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 8, 6:08 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 8, 6:08 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
608 PM CDT Mon May 8 2023

Key Messages:

1. Strong to severe storms will be possible this afternoon and
evening. Hail up to 2" or larger and damaging wind gusts are
possible.

2. Potential for severe thunderstorms Tuesday afternoon/evening,
but with limited confidence.

2. An active weather pattern will remain across the area this week
with several chances for rain. It will not rain during the entire
period but rain chances will occur at times each day. A few
strong storms will be possible.

3. Above normal temperatures will occur this week.

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon May 8 2023

Convection is already initiating along the front this afternoon.
Expect rapid development given 4,000-5,000 J/kg of SBCAPE,
including substantial instability in the hail growth zone thanks
to steep (8-9 C/km) lapse rates aloft. Effective bulk shear on the
order of 35-45 kts is mostly unidirectional, which will promote
splitting cells and upscale growth of cells and clusters. The
majority of severe storms will initially have a 1.5-2 inch hail
threat, with the strongest and longest lived having a threat for
greater than 2 inches. Over time, as storms grow upscale, the
damaging wind threat will become more dominant. Given poor
directional shear and minimal low level shear, the tornado threat
is very low.

Storms development is generally along the Highway 54 corridor
right now, but will gradually shift south along with the front
through the evening and into tonight. The severe risk is only
expected to last until late evening and should subside by midnight
or earlier.

Overnight, the front looks to set up over or near the southwestern
CWA (oriented northwest to southeast). Some isolated to perhaps
scattered conditions may occur in the vicinity of the front
overnight into Tuesday, but confidence in the coverage is limited.

Bigger questions come into play for Tuesday as some guidance
shows an MCS moving along the front from Kansas into southwest
Missouri Tuesday afternoon and evening. Confidence in details
surrounding this potential is low given the multiple variables
involved. If the MCS does develop upstream, the extent of severity
will be largely dependent on the evolution of instability during
the day Tuesday. That being said, severe storms with mainly a
damaging wind threat are possible but highly conditional. Overall,
looking for highs in the 80s again with chances for showers and
storms mainly over the southwestern half of the CWA Tuesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 330 PM CDT Mon May 8 2023

An unsettled pattern will remain over the region this week with
several chances for rain at times. An upper level ridge will
remain over the region through much of the week with warmer
conditions as highs in the 80s occur each day.

An upper level low will move north across the Plains Wednesday
into Thursday and the lift should support showers and storms
across the area at times from Wednesday into the end of the week.
It will not rain the entire period for any given location though
but several chances for rain will occur. The trough will then
move south through area later this weekend into next week bringing
additional rain chances to the area. The trough will also push
the ridge off to the east with highs in the 70s occurring early
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 604 PM CDT Mon May 8 2023

CAMS not inspiring a lot of confidence in storm timing for the TAF
sites. Current convection has rapidly increased in intensity along
the frontal boundary over our northern CWA over the past couple of
hours. Currently very slow movement and visible satellite not
showing much in the way of development further south of the
boundary despite the high instability. So have backed off on any
convection at the TAF sites until after 03z. Have gone with VCTS
at that point and then with some prob30 groups after 09/10z with
the frontal boundary eventually sliding further south into the
forecast area. Outside of any convection, we are expecting
generally VFR conditions, but could see some MVFR and IFR
conditions if convection moves across the TAF site.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Wise/Titus
AVIATION...Lindenberg
Hazardous weather outlook, May 8, 2:47 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
247 PM CDT Mon May 8 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
247 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Thunderstorms will develop this afternoon and evening. Some of
these storms are expected to be strong to severe storms with hail
up to the size of golf balls or larger and damaging winds gusts
as the main risks.

Locally heavy rainfall will be possible with these rounds of
rain. Widespread flooding is not expected but localized minor
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An unsettled weather pattern will remain over the area with
additional thunderstorm chances possible at times each day
through the week. There are still questions on the exact timing
and exact locations affected each day but thunderstorm chances
exist each day but will not be a total washout. Locally heavy
rainfall and a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon and evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, May 8, 6:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             1 E ROACH               37.99N 92.82W
05/08/2023  E1.50 INCH       CAMDEN             MO   PUBLIC

            VIA SOCIAL MEDIA.

&&

TEO
Local storm report, May 8, 6:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             MONTREAL                37.97N 92.60W
05/08/2023  E1.00 INCH       CAMDEN             MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

TEO
Local storm report, May 8, 6:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             SUNRISE BEACH           38.18N 92.78W
05/08/2023  E1.50 INCH       CAMDEN             MO   PUBLIC

            VIA SOCIAL MEDIA PIC.

&&

TEO
Local storm report, May 8, 6:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 SW HURRICANE DECK     38.10N 92.82W
05/08/2023  M1.00 INCH       CAMDEN             MO   PUBLIC

            VIA SOCIAL MEDIA PIC.

&&

TEO
Local storm report, May 8, 7:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 NNW LAKE SPRING       37.81N 91.69W
05/08/2023  E1.00 INCH       PHELPS             MO   PUBLIC

            NICKEL TO QUARTER SIZE HAIL.

&&

TEO
Local storm report, May 8, 7:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             LAKE SPRING             37.79N 91.68W
05/08/2023  M1.00 INCH       DENT               MO   TRAINED SPOTTER

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:25 PM CDTSevere Thunderstorm WarningSGFVernon65 min
May 8, 7:31 PM CDTSevere Thunderstorm WarningSGFDent14 min
May 8, 7:44 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas46 min
May 8, 7:46 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski14 min
May 8, 8:00 PM CDTSevere Thunderstorm WarningSGFVernon30 min
May 8, 8:23 PM CDTSevere Thunderstorm WarningSGFVernon37 min
May 8, 9:00 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon45 min
May 8, 9:20 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Oregon, Shannon, Texas40 min
May 8, 9:45 PM CDTSpecial Weather StatementSGFBarton30 min
May 8, 10:00 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon31 min
May 8, 10:18 PM CDTSpecial Weather StatementSGFBarry27 min
May 8, 10:36 PM CDTSpecial Weather StatementSGFOregon24 min
May 8, 10:45 PM CDTSpecial Weather StatementSGFBarry45 min
May 8, 10:53 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald37 min
May 9, 12:00 AM CDTSpecial Weather StatementSGFStone30 min
May 9, 4:16 AM CDTSevere Thunderstorm WarningSGFVernon44 min
May 9, 4:57 AM CDTSevere Thunderstorm WarningSGFVernon48 min
May 9, 5:50 AM CDTSpecial Weather StatementSGFSt. Clair40 min
May 9, 2:13 PM CDTSpecial Weather StatementSGFGreene32 min
May 9, 2:27 PM CDTSevere Thunderstorm WarningSGFGreene48 min
May 9, 3:05 PM CDTSevere Thunderstorm WarningSGFGreene, Polk40 min
May 9, 3:33 PM CDTSevere Thunderstorm WarningSGFPolk42 min
May 9, 3:58 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk47 min
May 9, 4:38 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory37 min
May 9, 4:50 PM CDTSpecial Weather StatementSGFCedar25 min
May 9, 4:51 PM CDTSpecial Weather StatementSGFCedar24 min
May 9, 4:56 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon49 min
May 9, 5:28 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon47 min
May 9, 5:36 PM CDTSevere Thunderstorm WarningSGFVernon39 min
May 9, 5:59 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon61 min
May 9, 6:46 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, St. Clair, Vernon44 min
May 9, 6:51 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence, Newton39 min
May 9, 6:59 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon16 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.